So I’ve had this thing growing on the end of my nose for a while, but I didn’t worry about it. Worrying about things growing on the end of other people’s noses is my mother’s job. She does all the worrying in our family so we don’t have to.
Thanks for that, Mom!
Anyway, she told me I should have it checked. And I told her I didn’t need to because my nose was fine. And she said I never, ever listen to her. And I said excuse me, I didn’t catch that — what did you say? And then she called me a name. Affectionately. (I think.)
But here’s the deal. I really do listen to my mother, even though she says I don’t, and when I finally went to the skin doctor, he called the thing growing out of my nose "a horn."
Who knew? But there it is. Apparently I have been prancing all around Salt Lake City with a horn on my nose. Like a unicorn! So the doctor removed it and a few days later I received a call from his office informing me that my horn was actually a "squamous cell carcinoma."
Me: Does this mean you guys have to chop off my nose?
Nurse: Probably not.
Me: What do I need to do?
Nurse: Put Carac cream on it every day for four weeks, then come visit us again.
Me: Will it be a professional visit? Or purely a social one?
Nurse: Just put the cream on your nose, OK?
When I picked up my medication, I decided it was time for me to act like a grown-up for a change and read the instructions all the way through. This was hard, because I have a long history of not reading instructions, which drives my husband crazy.
Husband: Why don’t you read ever read instructions?
Me: They’re boring. Companies should hire novelists like Stephenie Meyer to write instructions because then they’d be more interesting. For example, instead of saying, "Before you apply this medication, clean the affected area," the instructions would say, "Before you apply this medication, clean the affected area so that the skin sparkles. Like vampires."
I also read through all of the "possible side effects" section, which is something else I don’t usually do. Side effects include (and I quote) "eye irritation, trouble sleeping, irritability, temporary hair loss or abnormal taste in the mouth."
Wait. Back up.
Temporary hair loss?
You mean putting cream on my nose might make all my hair fall out? What’s in that cream, anyway? Nair?
Also, according to the disclaimers, my nose "may become unsightly during treatment," because you know how it is. Nothing makes you feel better about the way your life is going than having an unsightly nose.
Which brings me to the first point of this column. Should people actually read the part about possible side effects when starting a new medication? Feel free to sound off, but I think the answer is no, no and hell no. For one thing, most of the side effects are remote possibilities, right? And for another — COME ON. If you have to put cream on your nose, you have to put cream on your nose. Period. End of story. So why fill your (possibly hairless) head with all the things that can go wrong?Next Page >
Copyright 2014 The Salt Lake Tribune. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.